Kansas, 2007

Flood in Kansas, March 20, 2007

March 20, 2007 · NWS SGF · 1 event in 1 county or zone

Heavy thunderstorms caused localized areas of flooding across extreme southeast Kansas and the Missouri Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Heavy thunderstorms caused localized areas of flooding across extreme southeast Kansas and the Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 20, 10:22 AM CST, 8 minutes earlier.

Area forecast discussion, Mar 20, 10:22 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1122 AM CDT TUE MAR 20 2007

.DISCUSSION...

FORECAST UPDATED TO INCREASE POPS IN AREAS ALONG/NW OF I-44 CORRIDOR
AND TO ADJUST HOURLY GRIDS FOR THE LATEST TRENDS.

ACTIVE WEATHER DAY UNDERWAY. BAND OF HEAVY RAINFALL OVER EXTREME SW
MO EARLY HAS DECREASED IN INTENSITY AND ELONGATED THROUGHOUT A GOOD
PORTION OF SOUTHERN MISSOURI. RAINFALL RATES HAVE BEEN LOWER SINCE
SUNRISE...WITH RAINFALL AMOUNTS WITHIN THE BAND OF RAIN AVERAGING
AROUND ONE INCH IN THE PAST 3 HOURS. WSR 88-D REGIONAL MOSAIC
INDICATES THAT THIS BAND IS ON THE MOVE TO THE NORTH...HOWEVER
ANOTHER BATCH OF RAIN ASSOCIATED WITH A MID LEVEL VORT OVER SOUTH
CENTRAL KS AND CONTINUED ISENTROPIC LIFT UP/OVER THE (CURRENTLY)
STATIONARY SFC FRONT ALONG THE OK/KS MO/ARK BORDERS.

RAINFALL AMOUNTS WITHIN THE NARROWING BAND OF RAIN LIFTING NORTH OUT
OF SOUTHERN MISSOURI WILL CONTINUE TO AVERAGE AROUND ONE QUARTER
INCH PER HOUR. THE BIG CHALLENGE FOR THE NEXT FEW HOURS IS THE
EXPECTED BEHAVIOR OF THE CONVECTION OVER KS/NORTHERN OK ASSOCIATED
WITH THE INTERACTION OF THE MID LEVEL VORT AND QUASI-STATIONARY SFC
FRONT. CONVECTION IS LINING UP ALONG THE FRONT ITSELF...WHILE
WIDESPREAD RAINFALL AND EMBEDDED THUNDER HAS BEEN OBSERVED TO THE
NORTH IN KANSAS. TRENDS INDICATE THAT THE AREA OF RAIN OVER KANSAS
WILL PROGRESSIVELY MOVE INTO EXTREME SOUTHEAST KANSAS AND WESTERN
MISSOURI IN THE NEXT FEW HOURS. THE BEHAVIOR OF THE CONVECTION ALONG
THE FRONT ITSELF IS STILL UNCERTAIN. CONVECTION CONTINUES TO
REGENERATE ALONG THE BOUNDARY AS MOIST LOW LEVEL FLOW IS PERSISTENT
IN INTERSECTING THE SFC FRONT. HAVING SAID THAT...THIS ACTIVITY IS
NOT MOVING ALL THAT FAST.

EXPECTATIONS FOR THE AFTERNOON HOURS IS THAT RAINFALL WILL OVERTAKE
EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI EARLY IN THE
AFTERNOON. THERE WILL BE A DECENT BREAK ACROSS SOUTHERN MISSOURI...
INCLUDING SPRINGFIELD AND WEST PLAINS. WITH WARMING TO THE SOUTH OF
THE WARM FRONT...YET ANOTHER UPPER DISTURBANCE WAITING IN THE WINGS
IN EASTERN NM/WEST TEXAS...AND CONTINUED LOW LEVEL FLOW OF 30+KTS
JUST OFF THE DECK CONVECTION WILL CONTINUE TO DEVELOP TO OUR WEST
AND SPREAD EASTWARD. WILL NEED TO PAY CLOSE ATTENTION TO THE
CONVECTION HUGGING THE BOUNDARY DUE TO ITS SLOW MOVEMENT AND
REGENERATIVE PROPERTIES. AREAS THAT RECEIVED HEAVY RAINFALL EARLIER
THIS MORNING WILL RECEIVE ADDITIONAL RAINFALL THIS AFTERNOON AND
EVENING.

ONE THING TO NOTE...LIMBS/TREES/LEAVES FROM WHICH WERE FELLED DURING
THE JANUARY ICE STORM HAVE BEEN COLLECTING...PILING UP AND
EVENTUALLY BLOCKING THE NATURAL DRAINAGE BASINS. THIS WILL CONTINUE
AND ALTER THE FLOW OF CREEKS...SMALL STREAMS AND DRAINAGE CULVERTS.
THE FLASH FLOOD WATCH OVER WESTERN ZONES WILL REMAIN IN EFFECT UNTIL
7 PM.

GAGAN

&&

.AVIATION...

TAFS HAVE BEEN AMENDED TO TIME THE SECOND WAVE OF RAINFALL EXPECTED
THIS AFTERNOON. WITH THE SHRA/TSRA CONTINUALLY EVOLVING/MORPHING
ACROSS KS/OK...THE ROUGH ESTIMATE FOR ARRIVAL IS DURING THE MID
AFTERNOON. WILL CONTINUE TO MONITOR RADAR TRENDS AND UPDATE THE
TIMING OF THE RAINFALL AS NEEDED.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH WEST OF GALENA TO OSCEOLA THROUGH 7PM.
KS...FLASH FLOOD WATCH BOURBON...CRAWFORD...CHEROKEE COUNTIES 7
AM TO 7 PM.

WFO SGF
Hazardous weather outlook, Mar 20, 3:42 AM CST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
442 AM CDT TUE MAR 20 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210945-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
442 AM CDT TUE MAR 20 2007

...FLASH FLOODING LIKELY TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

 WEATHER HAZARDS EXPECTED:

HEAVY RAIN AND FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

MAINLY WEST OF A GALENA TO OSCEOLA LINE THROUGH 7 PM.

  DISCUSSION:

A FRONTAL BOUNDARY WAS NEARLY STATIONARY ACROSS SOUTHERN MISSOURI
THIS MORNING AND WILL GRADUALLY BEGIN TO SHIFT NORTHWARD DURING
THE DAY. SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL
LIKELY CONTINUE TO AFFECT THE SAME LOCATIONS OVER SOUTHWEST
MISSOURI THIS MORNING ALONG THE FRONT.

A COUPLE OF ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED DURING
THE REST OF THE DAY AS AN UPPER LEVEL DISTURBANCE LIFTS NORTHEAST
OUT OF WESTERN OKLAHOMA INTO SOUTHEAST KANSAS AND WESTERN
MISSOURI. THE NUMEROUS ROUNDS OF THUNDERSTORMS WILL LIKELY PRODUCE
SEVERAL INCHES OF RAINFALL ALONG WITH FLASH FLOODING TODAY. A
FLASH FLOOD WATCH IS IN EFFECT THROUGH 7 PM FOR WESTERN MISSOURI
AND SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE FRONT WILL BEGIN TO PUSH SOUTH AGAIN BACK INTO THE AREA ON
THURSDAY BRINGING BACK THE CHANCE OF THUNDERSTORMS THURSDAY AND
FRIDAY. ADDITIONAL CHANCES OF THUNDERSTORMS WILL ARRIVE LATER IN
THE WEEKEND AS THE MAIN UPPER LEVEL STORM SYSTEM LIFTS NORTHEAST
INTO THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, Mar 20, 6:54 AM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
754 AM CDT TUE MAR 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      NEOSHO                  36.87N 94.37W
03/20/2007                   NEWTON             MO   LAW ENFORCEMENT

            COUNTY EMS AND LAW ENFORCEMENT ARE RESPONDING TO A CAR IN
            THE WATER AT A LOW WATER BRIDGE ON COUNTY ROAD 80 IN
            NEOSHO. NO INJURIES REPORTED.

&&

HATCH
Local storm report, Mar 20, 7:01 AM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
801 AM CDT TUE MAR 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     FLASH FLOOD      2 N REEDS               37.15N 94.17W
03/20/2007                   JASPER             MO   DEPT OF HIGHWAYS

            A LOW WATER CROSSING WAS REPORTED FLOODED AND IMPASSABLE
            NORTH OF REEDS ON HIGHWAY 37...ALONG THE SPRING RIVER.

&&

JLT
Local storm report, Mar 20, 8:48 AM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
948 AM CDT TUE MAR 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      2 W SARCOXIE            37.07N 94.15W
03/20/2007                   JASPER             MO   PUBLIC

            A LOW WATER CROSSING WAS FLOODED AND IMPASSABLE WEST OF
            SARCOXIE. A WATER RESCUE ALSO OCCURRED ON THIS LOW WATER
            CROSSING ON TIGER ROAD.

&&

JLT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cherokee

When
March 20, 10:30 AM CST to 4:30 PM CST
Where
Cherokee County, 2.08 mi N of Crestline
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.200, -94.700

Heavy thunderstorms caused Shawnee Creek and several other smaller streams to flow out of their banks. Low water crossings along Shawnee Creek were flooded for several hours making them impassable to motorists.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22816.